Alert archive / New Mexico / Red Flag Warnings in 2022

Red Flag Warning 6, NWS Midland/Odessa, TX

February 20, 20224 counties in New Mexico; Dawson County, Gaines County, Texas

NWS Midland/Odessa, TX issued this red flag warning at Feb 20, 2022, 1:35 PM MST for 4 counties in New Mexico; Dawson County, Gaines County, Texas. It took effect at Feb 21, 2022, 10:00 AM MST. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 20, 2022, 1:35 PM MST (20:35 UTC)
In effect from
Feb 21, 2022, 10:00 AM MST
Expired
Feb 21, 2022, 6:00 PM MST
In force
8 hr
Issued by
NWS Midland/Odessa, TX

Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Dawson County, TX, Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 183 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 21, 2:15 PM MSTHIGH SUST WINDS 492 S Fort Stanton, NMAWOS STATION KSRR SIERRA BLANCA RGNL ARPT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2022-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2022-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2787 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

506 
WWUS84 KMAF 202035
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
235 PM CST Sun Feb 20 2022

NMZ117>119-TXZ045-046-211100-
/O.UPG.KMAF.FW.A.0006.220221T1700Z-220222T0100Z/
/O.NEW.KMAF.FW.W.0006.220221T1700Z-220222T0100Z/
Chaves Plains-Eddy Plains-Lea-Gaines-Dawson-
235 PM CST Sun Feb 20 2022 /135 PM MST Sun Feb 20 2022/

...RED FLAG WARNING IN EFFECT FROM 11 AM CST /10 AM MST/ TO 7 PM
CST /6 PM MST/ MONDAY FOR VERY HIGH TO EXTREME FIRE DANGER FOR
PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS AND THE NORTHERN
PERMIAN BASIN...

The National Weather Service in Midland/Odessa has issued a Red
Flag Warning for the Southeast New Mexico plains and the northwest
Permian Basin, which is in effect from 11 AM CST /10 AM MST/ to 7
PM CST /6 PM MST/ Monday. The Fire Weather Watch is no longer in 
effect.

* AFFECTED AREA...Gaines, Dawson, Chaves Plains, Eddy Plains and 
  Lea.

* TIMING...Late Monday morning into Monday evening.

* WINDS...Southwest 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...Near 15 percent.

* RFTI...4 or near critical.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$
2 follow-up statements
645 
WWUS84 KMAF 210858
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
258 AM CST Mon Feb 21 2022

NMZ117>119-TXZ045-046-212100-
/O.CON.KMAF.FW.W.0006.220221T1700Z-220222T0100Z/
Chaves Plains-Eddy Plains-Lea-Gaines-Dawson-
258 AM CST Mon Feb 21 2022 /158 AM MST Mon Feb 21 2022/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM CST /10 AM MST/
THIS MORNING TO 7 PM CST /6 PM MST/ THIS EVENING FOR VERY HIGH TO
EXTREME FIRE DANGER FOR PORTIONS OF THE SOUTHEAST NEW MEXICO
PLAINS AND THE NORTHWEST PERMIAN BASIN...

* AFFECTED AREA...Gaines, Dawson, Chaves Plains, Eddy Plains and 
  Lea.

* TIMING...Late Monday morning into Monday evening.

* WINDS...Southwest 20 to 35 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* RFTI...4 or near critical to 6 critical.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not throw cigarettes onto the ground or out of a moving 
vehicle. Keep vehicles on driving surfaces and do not drive 
through tall grass. Avoid activities that may produce outdoor 
flames or sparks. 

&&

$$
397 
WWUS84 KMAF 212012
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
212 PM CST Mon Feb 21 2022


NMZ117>119-TXZ045-046-220100-
/O.CON.KMAF.FW.W.0006.000000T0000Z-220222T0100Z/
Chaves Plains-Eddy Plains-Lea-Gaines-Dawson-
212 PM CST Mon Feb 21 2022 /112 PM MST Mon Feb 21 2022/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST /6 PM MST/
THIS EVENING FOR VERY HIGH TO EXTREME FIRE DANGER FOR PORTIONS OF
THE SOUTHEAST NEW MEXICO PLAINS AND THE NORTHWEST PERMIAN 
BASIN...

* AFFECTED AREA...Gaines, Dawson, Chaves Plains, Eddy Plains and 
  Lea.

* TIMING...Through this evening.

* WINDS...Southwest 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* RFTI...4 or near critical to 6 critical.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not throw cigarettes onto the ground or out of a moving
vehicle. Keep vehicles on driving surfaces and do not drive
through tall grass. Avoid activities that may produce outdoor
flames or sparks.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Feb 20, 10:13 AM MST, 3 hours 22 minutes earlier.

Area forecast discussion, Feb 20, 10:13 AM MST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1113 AM CST Sun Feb 20 2022

...New AVIATION...

.AVIATION...
(18Z TAFS)
Issued at 1112 AM CST Sun Feb 20 2022

VFR conditions will continue through the period. Modest southwest
winds will occasionally gust around 20KTS 18-00Z.

&&

.SHORT TERM...
(Today through Monday afternoon)
Issued at 255 AM CST Sun Feb 20 2022

Temperatures early this morning are a bit milder than the last few
days, generally in the 30s and lower 40s for most, with the warming
trend continuing today into Monday. Flow aloft is transitioning to
the southwest ahead of a shortwave off the coast of Baja, with an
increase in mid and upper level moisture evident on latest water
vapor imagery, resulting in increasing clouds across the region.
Despite the increasing cloud cover, temperatures this afternoon will
top out around 10 degrees warmer than yesterday for most, with highs
in the 70s for most of the region, upper 60s across the mountains,
and lower 80s through the Rio Grande Valley. Tonight into early
Monday morning, lows will also be on the warmer side, with upper 30s
and 40s for most, and even some 50s along and south of I-10.

Monday continues to look like the warmest day of the forecast for
most locations as downsloping southwesterly surface winds increase
across the region, with highs generally in the 70s and lower 80s,
and some 90s possible through portions of the Rio Grande Valley in
the Big Bend. The aforementioned shortwave that's off the coast of
Baja this morning will have dampened and become absorbed in the
southwesterly flow by Monday in response to a deepening trough over
the western CONUS. The deepening trough will result in a tightening
gradient over the region, resulting in high winds across the
Guadalupe Mountains, where a High Wind Watch is in effect. Given the
increase in winds, along with the well above normal temperatures and
continued dry conditions, critical fire weather conditions are also
expected for portions of the region Monday afternoon. More details
on this can be found in the Fire Weather Discussion below. Of
additional concern Monday is the potential for thunderstorms as a
shortwave embedded in the southwesterly flow moves over the region.
While severe weather is not currently expected, high based
thunderstorms could result in gusty downburst winds, with these
winds as well as any potential lightning exacerbating fire weather
concerns. Currently, the best shot at thunderstorms looks to be
across the higher terrain to the west as well as the Permian Basin
Monday late afternoon into the evening, though there could be some
storms across southwestern portions of the area as well, impacting
the Presidio Valley, Marfa Plateau, and Davis Mountains earlier in
the day. Thunderstorm coverage is not expected to be particularly
widespread, with any rainfall amounts expected to remain light.

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 255 AM CST Sun Feb 20 2022

By early Mon evening steep mid-level rates atop poor low-level mstr
with a minor shrtwv trof in the sw flow aloft generate just enough
instability and lift for the low probability occurrence of isold -
SHRA/-TSRA. The materialization of convection is favored near the
Davis Mtns ewd into the s-e PB and Lower Trans Pecos. Into the early
morning hrs Tue a surface low will form across srn OK favoring dry
air to the w to push e across the PB. This will favor the
continuation of unseasonably warm temps for one last day. The
leading edge of an Arctic cold front will be very near or just into
the ne CWFA late Tue PM before surging s by 12Z Wed with strong post-
frontal isallobaric accelerations developing. By 12Z Wed temps n and
e of the Pecos River will be at or below freezing and with 20 mph
winds the winds chills across the PB-SE NM will generally be in the
5-15 degree range. By 18Z isentropic ascent aloft the cold shallow
airmass will favor a brief window for light wintry precip mostly in
the form of -FZDZ. Forecast soundings across the n and e CWFA show
that the mstr is shallow with a deep dry layer between the 85h-5h
layer with about 10 degree surface dewpoint depressions. The airmass
is shallow enough that it will have trouble making it to the w side
of the mtns and it could still be very warm along the Rio Grande Wed
PM. Thu the main mid-level trof axis will pass with an attendant
Pacific front attempting to push the cold air ewd in the afternoon.
Prior there will still be enough shallow low-level ascent in the
cloud bearing layer between 1kft-3.5kft AGL for another window of
light wintry precip, including FZDZ, across the ern 1/4 or so of the
CWFA between 12Z-18Z. In wake of the Pacific front there will be an
abrupt warm up with breezy wly winds 15-25 mph. The warm up for Thu
PM across the w will be short-lived and the cold air will push back
to sw-w into Fri AM. The surface pressure falls signal on Fri is
minor and thus the cold air will hold in, and it will colder in
areas where the warmer Pacific front had moved thru the previous
day. There is another strong cold mid-level trof that is likely to
drive another surge of shallow cold air for Sun.

&&

.FIRE WEATHER...
Issued at 255 AM CST Sun Feb 20 2022

Fire weather concerns continue to increase across the area,
especially across the SE NM plains where fuels are near critical
fuel dryness levels. Today brief and localized near critical
conditions are possible across parts of the SE NM plains and we
will issue a Fire Danger Statement. The greater concerns are for
Mon when fairly widespread 20-25 mph winds, and RHs of 10-15%
overlap the near critically dry fuels. These concerns edge into
Gaines/Dawson counties. RFTIs of 3-6 are forecast. One mitigating
circumstance is the likelihood of increased high clouds. Also of
concern is the low probability isold dry lightning strikes
accompanied by gusty/erratic outflow winds, the most favored area
is across the Lower Trans Pecos and eastern PB, but SE NM cannot
be ruled out just yet. The Fire Weather Watch has been expanded to
include Eddy Co plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               74  45  79  46 /   0   0  10  20
Carlsbad                 77  42  74  40 /   0   0  10   0
Dryden                   72  51  84  53 /   0  10   0   0
Fort Stockton            79  50  82  46 /   0   0  10  10
Guadalupe Pass           69  44  64  38 /   0   0  10   0
Hobbs                    74  40  73  38 /   0   0  10   0
Marfa                    72  36  73  33 /   0  10  10   0
Midland Intl Airport     74  45  79  46 /   0   0  20  10
Odessa                   74  46  78  47 /   0   0  20  10
Wink                     77  38  81  41 /   0   0  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Monday morning through Monday evening
     for Dawson-Gaines.

     High Wind Watch from Monday afternoon through Monday evening for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

NM...Fire Weather Watch from Monday morning through Monday afternoon
     for Chaves Plains-Eddy Plains-Lea.

     High Wind Watch from Monday morning through Monday evening for
     Guadalupe Mountains of Eddy County.

&&

SHORT TERM...84
LONG TERM....49
AVIATION...10
Hazardous weather outlook, Feb 20, 1:45 AM MST, 11 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
245 AM CST Sun Feb 20 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-210845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
245 AM CST Sun Feb 20 2022 /145 AM MST Sun Feb 20 2022/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Localized near critical fire weather conditions across parts of
Southeast New Mexico plains.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Near critical to critical fire weather conditions are possible
Monday through Tuesday, especially Monday across Southeast New
Mexico and the northwest Permian Basin. A fire weather watch is in
effect.

High winds are possible in the Guadalupe and Delaware Mountains
Monday and Thursday afternoon. A high wind watch has been issued for
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 1:48 AM MSTHigh Wind WatchMAFEddy43 hr
Feb 20, 1:11 PM MSTHigh Wind WarningMAFEddy37 hr

Nearby

Red Flag Warnings in New Mexico, 2022Red Flag Warnings in Texas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.